Heavy Rain, La Crosse
- When
- June 15, 11:35 AM CST to 2:52 PM CST
- Where
- La Crosse County, 1.38 mi N of Calvert
- Reported by
- Public
- Coordinates
- 43.770, -91.220
On the south side of the city of La Crosse, 2.41 inches of rain fell.
Thunderstorms with very high rainfall rates and heavy rain moved across western Wisconsin during the afternoon hours of June 15th. The rainfall resulted in a mudslide south of Bangor (La Crosse County) that blocked both lanes of traffic on State Highway 162.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with very high rainfall rates and heavy rain moved across western Wisconsin during the afternoon hours of June 15th. The rainfall resulted in a mudslide south of Bangor (La Crosse County) that blocked both lanes of traffic on State Highway 162. The rain also caused Dutch Creek to come out of its banks and take out a snowmobile trail bridge and a pedestrian bridge in Bangor. The high rainfall rates overcame the drainage system on the south side of the city of La Crosse (La Crosse County) resulting in street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 5:20 AM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 620 AM CDT MON JUN 15 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 349 AM CDT MON JUN 15 2015 AT 3 AM...A WEAKENING COLD FRONT EXTENDED FROM APOSTLE ISLANDS TO KANSAS CITY MISSOURI. DEW POINTS AHEAD OF THIS FRONT WERE IN THE 60S TO LOWER 70S...AND IN THE 40S AND 50S IN THE WAKE OF THIS FRONT. AT THIS TIME...THERE IS NO CONVECTION LOCATED ALONG THIS FRONT. MEANWHILE FURTHER SOUTH...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS THE NORTHERN HALF OF IOWA...NORTHERN ILLINOIS... AND SOUTHERN WISCONSIN. THIS PRECIPITATION WAS DEVELOPING AHEAD OF A SHORT WAVE TROUGH IN EASTERN NEBRASKA IN A BAND OF 900 TO 500 MB FRONTOGENESIS. FOR TODAY...THE 15.00Z MODELS ARE IN VERY GOOD AGREEMENT THAT THE COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA. AT THE SAME TIME...THE SHORT WAVE TROUGH...CURRENTLY OVER EASTERN NEBRASKA... WILL MOVE NORTHEAST THROUGH IOWA THIS MORNING...AND SOUTHERN WISCONSIN AND NORTHERN ILLINOIS THIS AFTERNOON. AHEAD OF THIS FRONT...THE PRECIPITABLE WATER VALUES WILL CLIMB INTO THE 1.50 TO 2.00 INCH RANGE. THE HIGHEST TOTALS WILL BE ACROSS EASTERN IOWA... NORTHERN ILLINOIS...AND SOUTHERN WISCONSIN. IN ADDITION...THE WARM CLOUD LAYER DEPTHS IN THIS AREA WILL BE CLOSE TO 4 KM. IN ADDITION...THERE WILL MODERATE 850 MB MOISTURE TRANSPORT INTO THIS SAME AREA. THIS WILL RESULT IN VERY EFFICIENT RAIN PRODUCERS. RAINFALL TOTALS COULD BE AROUND AN INCH...WITH A FEW LOCATIONS SEEING UP TO 2 INCHES. WITH THE PRECIPITATION EXPECT THAT RAP AND NAM ARE TOO HIGH ON THEIR 0-1 KM MIXED LAYER CAPES...OVERALL PREFER THE LOWER GFS AND ECMWF WHICH HAVE THESE CAPES LESS THAN 750 J/KG. WITH THE EXCEPTION OF THE RAP...A MAJORITY OF THE MODELS HAVE VERY LITTLE 0-3 KM AND 0-6 KM SHEAR...SO NOT ANTICIPATING ANY LARGE HAIL...DAMAGING WINDS...OR TORNADOES. FROM LATE THIS AFTERNOON INTO THE EVENING...HIGH PRESSURE WILL BUILD RAPIDLY ACROSS THE AREA. NORMALLY THIS WOULD BE THE SCENARIO FOR DENSE FOG. HOWEVER THE WINDS ABOVE 500 FEET REMAIN AROUND 20 KNOTS AND THE DRY AIR IS CAUSING DEW DEPARTURES OF 4 TO 8 DEGREES LATE TONIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 349 AM CDT MON JUN 15 2015 FROM TUESDAY NIGHT INTO WEDNESDAY...THE 15.00Z MODELS ARE IN GOOD AGREEMENT THAT A SHORT WAVE TROUGH AND PACIFIC COLD FRONT WILL MOVE QUICKLY EAST THROUGH THE AREA. THE STRONG WESTERLIES ASSOCIATED WITH THIS SYSTEM RESULTS IN 0-6 KM SHEAR IN THE EXCESS OF 50 KNOTS. HOWEVER THIS FRONT IS COMING THROUGH AT THE WRONG TIME OF DAY AND THE 0-1 KM MIXED LAYER CAPES AT THIS TIME ARE LESS THAN 500 J/KG...THUS NOT ANTICIPATING ANY SEVERE WEATHER. THE NAM SHOWS THAT THERE WILL BE SOME MOISTURE INTERACTION FROM A SYSTEM FROM A SYSTEM MOVING OUT OF THE WESTERN GULF OF MEXICO. MEANWHILE THE GFS IS MUCH FURTHER SOUTH WITH THIS SYSTEM. THE NAM SOLUTION SEEMS TO BE A BIT TOO FAST...SO WOULD TREND MORE TOWARD THE GFS. FROM FRIDAY INTO SATURDAY...ANOTHER QUICK MOVING SHORT WAVE TROUGH AND COLD FRONT MOVES THROUGH THE REGION. THIS SYSTEM HAS A SLIGHT DEEPER TROUGH THAN THE PREVIOUS SYSTEM. WHILE BOTH THE GFS AND ECMWF HAVE THE 0-1 KM MIXED LAYER CAPES CLIMBING UP TO 1500 J/KG AHEAD OF THIS SYSTEM. THEY DISAGREE ON THE AMOUNT OF SHEAR. THE GFS HAS 0-6 KM SHEAR GREATER THAN 50 KNOTS. MEANWHILE THE ECMWF HAS LESS THAN 20 KNOTS. DUE TO THIS DISCREPANCY...THERE ARE A LOT OF QUESTIONS ON WHETHER THERE WILL BE SEVERE WEATHER WITH THIS SYSTEM. WHILE THERE IS UNCERTAINTY WITH THIS...THEY DO SHOW THAT THERE COULD BE INTERACTION WITH THE REMNANTS OF THE POTENTIAL TROPICAL SYSTEM MOVING OUT OF THE NORTHWEST GULF. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 620 AM CDT MON JUN 15 2015 THE COMBINATION OF A COLD FRONT MOVING ACROSS THE AREA AND A SHORTWAVE LIFTING NORTHEAST FROM NEB IS EXPECTED TO PRODUCE SCT SHRA/TSRA ACROSS THE AREA TODAY. THE MAIN TIMING FOR THESE LOOK TO BE FROM 15-19Z AT KRST AND 16-20Z AT KLSE. WITH POTENTIAL FOR SCT COVERAGE AS THE SHRA/TSRA MOVE ACROSS THE AREA...LEFT THIS AS A PERIOD OF VCTS/CB WITH MVFR CIGS AT THIS TIME. STRONGER SHRA/TSRA AND PRECIP CORES WILL PRODUCE IFR VSBYS...AS ANY CONVECTION TODAY SHOULD BE EFFICIENT RAIN PRODUCERS. GOOD VFR CONDITIONS EXPECTED BY LATER THIS AFTERNOON AND FOR TONIGHT AS COOLER/DRIER CAN HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING COLD FRONT. NORTHWEST WINDS OF 5-9KTS AND THE DRIER AIRMASS WITH THE HIGH SHOULD KEEP ANY LATE NIGHT/EARLY MORNING BR AROUND 12Z TUE TO A MINIMUM. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BOYNE LONG TERM....BOYNE AVIATION.....RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 529 AM CDT MON JUN 15 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 529 AM CDT MON JUN 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND FROM SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY. THE MAIN THREAT FROM THESE STORMS WILL BE DOWNPOURS...LOCALLY HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED THROUGH THURSDAY NIGHT. AFTER THAT TIME PERIOD...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER RAINFALL REPORTS WOULD BE APPRECIATED TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
The La Crosse radar (KARX), 6 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
2 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.
On the south side of the city of La Crosse, 2.41 inches of rain fell.
The automated weather observing equipment at the Sparta airport measured 2.8 inches of rain.
Heavy rainfall rates overcame the drainage system on the south side of the city of La Crosse causing street flooding to occur along U.S. Highways 14/61.
Heavy rain caused a mudslide that blocked both lanes of traffic on State Highway 162 south of Bangor.
Heavy rains caused Dutch Creek to quickly go out of its banks and take out a pedestrian bridge in Veterans Memorial Park and a snowmobile bridge. The pedestrian bridge was destroyed while the snowmobile bridge was designed to be moveable and only sustained minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575432, 575429, 575424, 575416, 575417.